Drug-induced hepatitis involves inflammation of the liver caused by medication.
The liver is a complex organ, and the way it breaks down drugs differs from person to person. Therefore, many different medications can cause liver problems.
The symptoms are similar to those of viral hepatitis, and include a yellowish skin tone (jaundice), nausea, vomiting, and white or clay-colored stools. Some patients may have no symptoms.
Analgesics (pain killers) and antipyretics (fever reducers) that contain acetaminophen are a common cause of liver inflammation. If you use these over-the-counter medications, never increase the dose beyond what is recommended on the bottle.
These medications can damage the liver when taken in doses that are not much greater than the recommended therapeutic dose. If you drink heavily or regularly, you should completely avoid these medications or discuss safe doses with your physician.
Other problem drugs for the liver include the general anesthetic halothane, methyldopa, isoniazid (used for the treatment of tuberculosis), methotrexate, amiodarone, and HMG CoA reductase inhibitors, which are also called statins.
Some medications can interfere with the flow of bile, which can also lead to liver inflammation. These include erythromycin, oral contraceptives, chlorpromazine, and anabolic steroids. Usually, drug-related hepatitis subsides within days or weeks after the offending drug is stopped.
NSAID medications such as ibuprofen and naproxen may also cause drug-induced hepatitis.
- Loss of appetite
- Nausea and vomiting
- Abdominal pain
- Dark urine
- White or clay-colored stools
Exams and Tests
- Elevated liver enzymes
- Enlarged liver
- Abdominal tenderness - right upper quadrant
There is no specific treatment for drug-induced hepatitis other than discontinuing the medication that's causing the problem.
You should rest during the acute phase of the disease, when the symptoms are most severe. If nausea and vomiting are significant, intravenous fluid may be advised. People with acute hepatitis should avoid physical exertion, alcohol, acetaminophen, and any other hepatotoxic substances.
Usually symptoms subside when the causative drug has been discontinued.
Liver failure is a possible but rare complication of drug-induced hepatitis.
When to Contact a Medical Professional
Call your health care provider if symptoms of hepatitis develop after you start a new medication. If you have been diagnosed with drug-induced hepatitis and have been advised to discontinue taking a medication, call your health care provider if symptoms do not improve after the medication is discontinued or if any new symptoms develop.
If you have liver disease, it is extremely important to discuss with your doctor all prescription, over-the-counter, and herbal medications you are taking. Some medications to be avoided in liver disease include:
- Oral contraceptives
- Chlorpromazine - oral
- Chlorpromazine - injectable
- Allopurinol - oral
- Hydralazine - oral
- Valproic acid
- Carbamazepine - oral
- 6 - mercaptopurine
- NSAIDS, such as ibuprofen and naproxen
Your health care provider can help investigate the cause of the liver disease and recommend safe medications, including over-the-counter medications, for other problems you may have.
Email to a Friend
More about Drug-induced hepatitis - Drugs.com